Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 47, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 31, 1998, 3:44 AM EDT for Benzie County, Manistee County, Michigan. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1998, 3:44 AM EDT (07:44 UTC)
- Expired
- May 31, 1998, 4:45 AM EDT
- In force
- 61 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Benzie County, MI, Manistee County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:47 AM EDT | Thunderstorm Wind 50 | Manistee, MI | Strong thunderstorm winds downed numerous powerlines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 310746 RRA SVRAPN MIC019-101-MIZ535-310845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 344 AM EDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSU
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:45 PM EDT, 4 hours 59 minutes earlier.
Area forecast discussion, May 30, 10:45 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1045 PM EDT SAT MAY 30 1998 MAINLY COSMETIC CHANGES EXPECTED TO NRN LWR/ERN UPR MI ZONE FCST UPDATES. MAIN CONCERN OVERNIGHT WILL BE THE THREAT FOR SEVERE WEATHER. 00Z REGIONAL SOUNDINGS AND MODEL FCSTS CONTINUE TO INDICATE IMPRESSIVE SHEAR PROFILE OVERNIGHT. MODIFIED KAPX 00Z HODOGRAPH FOR EXPECTED CONDITIONS AT 09Z (USING 21Z RUC DATA) SHOWS STORM-RELATIVE HELICITIES OF 230 IN 0-2 KM LYR AND 150 IN 0-3 KM LYR...ASSUMING STORM MOTION EQUALING 0-3 KM MEAN WIND (250 AT 30-35 KTS). THIS WOULD TEND TO FAVOR MULTICELL CLUSTER/LINE STORMS WITH GOOD BOW ECHO POTENTIAL. HWVR... GIVEN EXPECTED WIND PROFILE A SLIGHT RIGHT TURN IN THE STORM MOTION WOULD SIGNIFICANTLY INCREASE LOW LVL STREAMWISE HELICITY AND THUS SUPERCELL POTENTIAL AS LONG AS THE INSTABILITY IS THERE. PRIMARY QUESTION THEN WILL BE DEGREE OF LOW LVL INSTABILITY NECESSARY TO TRANSPORT THESE HIGH WIND SPEEDS DOWN TO SFC. CURRENT KAPX WSR-88D LOOPS INDICATING ELEVATED/WARM FRONTAL CONVECTION FIRING ACROSS PORTIONS OF NW LWR. STRONG POSITIVE THTE ADVECTION AT 850 NOTED UPSTREAM IN WAKE OF WARM FRONT...THOUGH INCREASING MSTR AT MID LVLS WILL TEND TO LIMIT 850-700 MB THTE LAPSE RATES AND THUS POTENTIAL INSTABILITY WITH ANY LIFT. 21Z RUC INDICATES MSTR FLUX CONVERGENCE AT LOW LVLS PEAKING AROUND 09Z...WITH STRONG DYNAMICAL LIFT STILL EXPECTED FROM RIGHT ENTRANCE/ LEFT EXIT COUPLING OF UPPER LEVEL JET CORES. 21Z RUC ALSO SHOWS SFC DWPTS CREEPING INTO THE MIDDLE/UPR 60S ACRS SRN PTNS OF NRN LWR BY 09Z...MUCH HIGHER THAN WHAT IS INDICATED BY NGM/FWC GUIDANCE. THIS WORST-CASE SCENARIO WOULD LIMIT THE SFC-850 STABILITY/ CONVECTIVE INHIBITION (SFC BASED CAPES 1000-1500 G/KG, 850 MB BASED CAPES OF 2000-2500 J/KG) AND THUS ALLOW A BETTER CHANCE FOR WET MICROBURSTS. WILL HAVE TO CERTAINLY KEEP AN EYE ON IT...K-INDICIES PEAKING OVER 40 WOULD CERTAINLY SUGGEST GOOD HEAVY RAIN POTENTIAL. HURLEY
In the hours before
Special weather statement, May 31, 1:10 AM EDT, 2 hours 34 minutes before
MIZ008-015>036-041-042-311800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 110 AM EDT SUN MAY 31 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A MODERATE RISK OF SEVERE WEATHER FOR ALL OF NORTHERN LOWER MICHIGAN SOUTH OF M-32...AND A SLIGHT RISK OF SEVERE WEATHER NORTH OF M-32 ACROSS THE FAR NORTHERN PORTION OF THE LOWER PENINSULA TO INCLUDE THE STRAITS AREA. AS A RESULT...SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE TONIGHT TROUGH DAYBREAK. AT THIS TIME...ANY THUNDERSTORMS THAT DEVELOP ACROSS EASTERN UPPER MICHIGAN ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS THAT DEVELOPED LATE LAST EVENING WERE ASSOCIATED WITH A WARM FRONT THAT WILL LIFT NORTHEAST AND CLEAR MUCH OF NORTHERN LOWER MICHIGAN. SOUTH OF THIS WARM FRONT...BASICALLY SOUTH OF M-32...THE AIRMASS IS EXPECTED TO BECOME MORE UNSTABLE LATE TONIGHT AS ANOTHER LINE OF THUNDERSTORMS IS ANTICIPATED TO DEVELOP AHEAD OF A QUICK MOVING COLD FRONT. THESE STORMS ARE EXPECTED TO REACH THE LAKE MICHIGAN SHORELINE BETWEEN 3 AND 5 AM...THEN RACE EAST-NORTHEAST AT 45 MPH AND REACH NORTHEAST LOWER MICHIGAN BETWEEN 5 AND 7 AM. STORMS SHOULD THEN MOVE OUT OF NORTHERN LOWER MICHIGAN BY 8 AM. THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS WILL BE WIND GUSTS OF 60 TO 70 MPH ASSOCIATED WITH SQUALL LINES. 1/2 TO 3/4 INCH HAIL IS ALSO POSSIBLE. THIS WEATHER SITUATION HAS THE POTENTIAL TO BECOME EXTREMELY DANGEROUS. PLEASE STAY TUNDED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...OR THE INTERNET FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE LETTERS. HURLEY
Special weather statement, May 31, 1:12 AM EDT, 2 hours 32 minutes before
MIZ008-015>036-041-042-311800- SEVERE WEATHER OUTLOOK...CORRECTED. NATIONAL WEATHER SERVICE GAYLORD MI 110 AM EDT SUN MAY 31 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A MODERATE RISK OF SEVERE WEATHER FOR ALL OF NORTHERN LOWER MICHIGAN SOUTH OF M-32...AND A SLIGHT RISK OF SEVERE WEATHER NORTH OF M-32 ACROSS THE FAR NORTHERN PORTION OF THE LOWER PENINSULA TO INCLUDE THE STRAITS AREA. AS A RESULT...SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE TONIGHT TROUGH DAYBREAK. AT THIS TIME...ANY THUNDERSTORMS THAT DEVELOP ACROSS EASTERN UPPER MICHIGAN ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS THAT DEVELOPED LATE LAST EVENING WERE ASSOCIATED WITH A WARM FRONT THAT WILL LIFT NORTHEAST AND CLEAR MUCH OF NORTHERN LOWER MICHIGAN. SOUTH OF THIS WARM FRONT...BASICALLY SOUTH OF M-32...THE AIRMASS IS EXPECTED TO BECOME MORE UNSTABLE LATE TONIGHT AS ANOTHER LINE OF THUNDERSTORMS IS ANTICIPATED TO DEVELOP AHEAD OF A QUICK MOVING COLD FRONT. THESE STORMS ARE EXPECTED TO REACH THE LAKE MICHIGAN SHORELINE BETWEEN 3 AND 5 AM...THEN RACE EAST-NORTHEAST AT 45 MPH AND REACH NORTHEAST LOWER MICHIGAN BETWEEN 5 AND 7 AM. STORMS SHOULD THEN MOVE OUT OF NORTHERN LOWER MICHIGAN BY 8 AM. THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS WILL BE WIND GUSTS OF 60 TO 80 MPH ASSOCIATED WITH SQUALL LINES. 1/2 TO 3/4 INCH HAIL IS ALSO POSSIBLE. THIS WEATHER SITUATION HAS THE POTENTIAL TO BECOME EXTREMELY DANGEROUS. PLEASE STAY TUNDED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...OR THE INTERNET FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE LETTERS. HURLEY
Special weather statement, May 31, 2:50 AM EDT, 54 minutes before
MIZ008-015>036-041-042-311800- SEVERE WEATHER OUTLOOK...UPDATED. NATIONAL WEATHER SERVICE GAYLORD MI 250 AM EDT SUN MAY 31 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A MODERATE RISK OF SEVERE WEATHER FOR ALL OF NORTHERN LOWER MICHIGAN SOUTH OF M-32...AND A SLIGHT RISK OF SEVERE WEATHER NORTH OF M-32 ACROSS THE FAR NORTHERN PORTION OF THE LOWER PENINSULA TO INCLUDE THE STRAITS AREA. AS A RESULT...SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE TONIGHT TROUGH DAYBREAK. AT THIS TIME...ANY THUNDERSTORMS THAT DEVELOP ACROSS EASTERN UPPER MICHIGAN ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS THAT DEVELOPED LATE LAST EVENING WERE ASSOCIATED WITH A WARM FRONT THAT WILL LIFT NORTHEAST AND CLEAR MUCH OF NORTHERN LOWER MICHIGAN. SOUTH OF THIS WARM FRONT...BASICALLY SOUTH OF M-32...THE AIRMASS IS EXPECTED TO BECOME MORE UNSTABLE LATE TONIGHT AS ANOTHER LINE OF THUNDERSTORMS IS ANTICIPATED TO DEVELOP AHEAD OF A QUICK MOVING COLD FRONT. THESE STORMS ARE EXPECTED TO REACH THE LAKE MICHIGAN SHORELINE BETWEEN 330 AND 5 AM...THEN RACE EAST-NORTHEAST AT 45 MPH AND REACH NORTHEAST LOWER MICHIGAN BETWEEN 6 AND 8 AM. STORMS SHOULD THEN MOVE OUT OF NORTHERN LOWER MICHIGAN BY 8 AM. THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS WILL BE WIND GUSTS OF 60 TO 80 MPH ASSOCIATED WITH SQUALL LINES. HAIL UP TO AN INCH IN DIAMETER IS ALSO POSSIBLE. IN ADDITION...ISOLATED SUPERCELLS WITH THE THREAT OF TORNADOES IS ALSO POSSIBLE IN AREAS SOUTH OF M-72... ESPECIALLY SOUTH OF M-55. THIS WEATHER SITUATION HAS THE POTENTIAL TO BECOME EXTREMELY DANGEROUS. PLEASE STAY TUNDED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...OR THE INTERNET FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE LETTERS. HURLEY
Special weather statement, May 31, 2:50 AM EDT, 54 minutes before
MIZ008-015>036-041-042-311800- SEVERE WEATHER OUTLOOK...UPDATED. NATIONAL WEATHER SERVICE GAYLORD MI 250 AM EDT SUN MAY 31 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A MODERATE RISK OF SEVERE WEATHER FOR ALL OF NORTHERN LOWER MICHIGAN SOUTH OF M-32...AND A SLIGHT RISK OF SEVERE WEATHER NORTH OF M-32 ACROSS THE FAR NORTHERN PORTION OF THE LOWER PENINSULA TO INCLUDE THE STRAITS AREA. AS A RESULT...SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE TONIGHT TROUGH DAYBREAK. AT THIS TIME...ANY THUNDERSTORMS THAT DEVELOP ACROSS EASTERN UPPER MICHIGAN ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS THAT DEVELOPED LATE LAST EVENING WERE ASSOCIATED WITH A WARM FRONT THAT WILL LIFT NORTHEAST AND CLEAR MUCH OF NORTHERN LOWER MICHIGAN. SOUTH OF THIS WARM FRONT...BASICALLY SOUTH OF M-32...THE AIRMASS IS EXPECTED TO BECOME MORE UNSTABLE LATE TONIGHT AS ANOTHER LINE OF THUNDERSTORMS IS ANTICIPATED TO DEVELOP AHEAD OF A QUICK MOVING COLD FRONT. THESE STORMS ARE EXPECTED TO REACH THE LAKE MICHIGAN SHORELINE BETWEEN 330 AND 5 AM...THEN RACE EAST-NORTHEAST AT 45 MPH AND REACH NORTHEAST LOWER MICHIGAN BETWEEN 6 AND 8 AM. STORMS SHOULD THEN MOVE OUT OF NORTHERN LOWER MICHIGAN BY 8 AM. THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS WILL BE WIND GUSTS OF 60 TO 80 MPH ASSOCIATED WITH SQUALL LINES. HAIL UP TO AN INCH IN DIAMETER IS ALSO POSSIBLE. IN ADDITION...ISOLATED SUPERCELLS WITH THE THREAT OF TORNADOES IS ALSO POSSIBLE IN AREAS SOUTH OF M-72... ESPECIALLY SOUTH OF M-55. THIS WEATHER SITUATION HAS THE POTENTIAL TO BECOME EXTREMELY DANGEROUS. PLEASE STAY TUNDED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...OR THE INTERNET FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE LETTERS. HURLEY
Special weather statement, May 31, 3:28 AM EDT, 16 minutes before
MIZ016>036-041-042-311400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 328 AM EDT SUN MAY 31 1998 ...A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF NORTHERN LOWER MICHIGAN EFFECTIVE UNTIL 1000 AM EDT... THE FOLLOWING COUNTIES ARE INCLUDED IN THE TORNADO WATCH... EMMET CHEBOYGAN PRESQUE ISLE CHARLEVOIX ANTRIM OTSEGO MONTMORENCY ALPENA LEELANAU BENZIE GRAND TRAVERSE KALKASKA CRAWFORD OSCODA ALCONA MANISTEE WEXFORD MISSAUKEE ROSCOMMON OGEMAW IOSCO GLADWIN ARENAC A STRONG LOW PRESSURE SYSTEM AND AN ASSOCIATED COLD FRONT WILL MOVE THROUGH NORTHERN LOWER MICHIGAN EARLY THIS MORNING. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WISCONSIN AND MOVE EAST INTO LOWER MICHIGAN. DAMAGING WINDS GUSTING OVER 60 MPH...LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED WITH SOME OF THE THUNDERSTORMS. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADIC DEVELOPMENT IN AND AROUND THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS ON THIS DANGEROUS WEATHER SITUATION. EME/KEITH
Special weather statement, May 31, 3:28 AM EDT, 16 minutes before
MIZ016>036-041-042-311400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 328 AM EDT SUN MAY 31 1998 ...A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF NORTHERN LOWER MICHIGAN EFFECTIVE UNTIL 1000 AM EDT... THE FOLLOWING COUNTIES ARE INCLUDED IN THE TORNADO WATCH... EMMET CHEBOYGAN PRESQUE ISLE CHARLEVOIX ANTRIM OTSEGO MONTMORENCY ALPENA LEELANAU BENZIE GRAND TRAVERSE KALKASKA CRAWFORD OSCODA ALCONA MANISTEE WEXFORD MISSAUKEE ROSCOMMON OGEMAW IOSCO GLADWIN ARENAC A STRONG LOW PRESSURE SYSTEM AND AN ASSOCIATED COLD FRONT WILL MOVE THROUGH NORTHERN LOWER MICHIGAN EARLY THIS MORNING. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WISCONSIN AND MOVE EAST INTO LOWER MICHIGAN. DAMAGING WINDS GUSTING OVER 60 MPH...LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED WITH SOME OF THE THUNDERSTORMS. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADIC DEVELOPMENT IN AND AROUND THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS ON THIS DANGEROUS WEATHER SITUATION. EME/KEITH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:50 AM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 50 min |
| May 31, 2:30 AM EDT | Severe Thunderstorm Warning | APX | Benzie, Leelanau | 50 min |
| May 31, 4:04 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Leelanau, Wexford | 46 min |
| May 31, 4:48 AM EDT | Severe Thunderstorm Warning | APX | Crawford, Kalkaska, Missaukee, Roscommon | 47 min |
| May 31, 4:50 AM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 50 min |
| May 31, 4:56 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Wexford | 49 min |
| May 31, 5:21 AM EDT | Tornado Warning | APX | Antrim, Kalkaska | 49 min |
| May 31, 5:26 AM EDT | Severe Thunderstorm Warning | APX | Crawford, Roscommon | 49 min |
| May 31, 5:26 AM EDT | Severe Thunderstorm Warning | APX | Otsego | 49 min |
| May 31, 5:46 AM EDT | Tornado Warning | APX | Crawford | 49 min |
| May 31, 5:49 AM EDT | Severe Thunderstorm Warning | APX | Montmorency, Oscoda | 46 min |
| May 31, 5:49 AM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 46 min |
| May 31, 6:04 AM EDT | Tornado Warning | APX | Oscoda | 51 min |
| May 31, 6:07 AM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco | 63 min |
| May 31, 6:07 AM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.